Venetoclax is anti-cancer medication used in the treatment of chronic lymphocytic leukemia. This medicine is under additional monitoring with special focus on its safety profile consistency from post-marketing exposure.
Tumor lysis syndrome (TLS) is phenomena of release of cellular contents from tumor cells into the blood stream such as uric acid, potassium leading to the increased levels of intracellular ions and metabolic byproducts, thereby altering the blood chemistry. It follows severe consequences like cardiac arrhythmias, seizures, renal failure requiring dialysis and it could be even fatal.
TLS is a most commonly reported adverse drug reaction for venetoclax for which there are some measures to follow to minimize the occurrence this reaction. Despite of existing risk minimization measures [routine measures which included dosage instructions, TLS assessment etc. in the product label/patient leaflet], there are increased case reports of TLS syndrome (some are fatal) from the post-marketing sources. MHRA recently published a drug safety update pertaining to the additional risk minimization measures for the venetoclax-TLS pair. These are the updated recommendations documented in the product label – summary of product characteristics, for safe and effective usage of venetoclax which included below.
Section 4.2: A more prescriptive table which replaces the text around the risk assessment, prophylaxis and monitoring measures based on the level of tumor burden. In addition, the text on the recommended dose modifications for toxicities is replaced by a table format for clarity.
Section 4.4: the text is revised to emphasize the fact that TLS occur in all patients and requires adequate risk assessment that considers comorbidities, particularly renal impairment, and other risk factors such as splenomegaly.
Additional risk minimization measures –“Patient Card implementation and Direct Healthcare Professional Communication (DHPC)” were proposed owing to the emerging safety information of TLS from the post-marketing setting which included fatal reports.
Be aware of this well know adverse drug reaction (TLS) of venetoclax which encompass all patient types and consider the need for adhering to the additional risk minimization measures for safe & effective usage.
Before prescribing: Perform TLS risk assessment considering all risk factors and potential contributors for increased severity of TLS, such as underlying renal impairment etc. Strictly adhere to dose titration recommendations specified in the product label.
While prescribing: Discuss the signs/symptoms of TLS risk with the patient/ patient care providers and advise to report immediately for early implementation of risk minimization measures. Dispense and utilize the patient card for the same.
After prescribing: Monitor the patient for early signs and blood chemistry alterations and be conscious of implementing the minimsation measures for avoiding this risk at the earliest possibility.
Be aware of this risk which usually increases with the dose increase during the first days/weeks of treatment.
Drink plenty of water and follow your prescriber’s instructions like frequent blood screening tests etc.
Carry the patient card with you all the time and consider not taking this medicine if you notice any of the symptoms specified below and inform your respective healthcare professional immediately.
Signs & symptoms of TLS:
- Fever or chills
- Nausea or vomiting
- Feeling confused
- Feeling short of breath
- Irregular heart beat
- Dark or cloudy urine
- Feeling unusually tired
- Muscle pain or joint pain
- Fits or seizures
- Abdominal pain and bloating
Every medicinal product has both benefits and risks. Medicines are authorized to market based on the favorable benefit-risk profile anticipated at the time of regulatory approval/entry into market. However, the safety profile of medicine would continuously updates owing to safety data from the post marketing experience from public. If the rate of reporting of suspected adverse drug reactions (ADR) from public is line with the actual occurrence of ADRs, the time lapse for taking regulatory action can be reduced and thereby improving patient safety.
All health care professionals and consumers of pharmaceutical medicinal products are encouraged to be aware of this fact and observe/monitor for any possible adverse events, reactions, medication errors, or quality complaints of medicinal products and report the same to your respective national health authority.
This would accumulate safety evidence for medicinal products which in turn help health authorities to take regulatory actions at the earliest possibility for a better patient safety and overall public health.